Health Q&A: drug side effects and vitiligo

Dr David Roche / 27 November 2013

Saga Magazine’s Dr David Roche suggests some treatment possibilities for vitiligo and answers questions concerning drug side effects.

Does stress affect vitiligo?

Q: I am 67 and was diagnosed with vitiligo five years ago. The white patches have increased rapidly in the past year and I’m worried about it affecting my face. Does stress play a part?

A: Vitiligo is a condition where the normal pigmentation of the skin is lost, leaving distinct white patches. It ranges from minor through to severe and disfiguring. The cause is not precisely known, though an autoimmune response is suspected, where the body creates antibodies in error, which damage the pigment cells in the skin. Stress is not known to accelerate the problem, but little is known of factors that do influence vitiligo. In minor cases patients tend to use camouflaging creams; treatments for more severe cases often involve specialised drug therapy and ultraviolet light exposure. Your GP would need to refer you to a dermatologist for this and the treatments are not without risk.

Do I need to take a drug for fungal nail rot?

Q: I have tried most of the proprietary creams for fungal nail rot without success. My doctor says that I can either swallow a tablet or put up with it. But it seems a bit dramatic to flood my system with a drug that may have side effects.

A: Lotions and creams for fungal nail infections are relatively ineffective, with success rates of 30% or so. The tablets have a success rate close to 80%. Unfortunately, they also have rare but troublesome side effects, including liver reactions that are occasionally serious.

There is no way of predicting who will prove intolerant to the drug, so it is important to understand the risk before you take it. You should stop promptly if you begin to feel unwell. Removing the whole nail is pointless as the infection is in the nail bed and will recur when the nail regrows. Laser treatment can be helpful, but it is not available on the NHS and it is expensive.

Should I take naproxen?

Q: Following a severe attack of arthritis, my GP put me on two 250mg naproxen tablets a day, which enabled me to walk without pain. However, I read that this drug can cause heart attacks, so I reduced the dose to one a day. My GP subsequently told me to take it only when I have an attack. Now my back is painful again: is it better to put up with it rather than risk a heart attack?

A: Naproxen is in the ‘anti-inflammatory’ group of drugs and all of them are known to increase the risk of heart attacks and other cardiovascular diseases. Other side effects include kidney damage and stomach ulcers. Of the commonly used ones, naproxen and ibuprofen are the least risky. There is also a dose-related effect so aim to be on the lowest effective dose.

The advice your GP has given is good. Try to use naproxen only when required; it is often more effective used like this and the side effects of a short course over a few weeks are minimal. Most of the risk lies in long-term use over a number of years. You may be able to use other drugs such as paracetamol and codeine when the pain is not too bad and add the anti-inflammatory only when really necessary. If you have to take it for a prolonged period then occasional checks on your blood pressure and kidney function are appropriate.

Subscribe to our free health newsletter for more fascinating health features.

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.